Texas, 2009

Tornado and Damaging Wind in Texas, August 30, 2009

August 30, 2009 · NWS HGX · 2 events in 1 county or zone

Several strong thunderstorms formed late in the evening near Galveston Island along a nearly stationary surface front. A waterspout developed off the coast near Galveston Island before moving inland and doing damage as a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Several strong thunderstorms formed late in the evening near Galveston Island along a nearly stationary surface front. A waterspout developed off the coast near Galveston Island before moving inland and doing damage as a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 30, 8:17 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 30, 8:17 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
917 PM CDT SUN AUG 30 2009

.UPDATE...
SEA BREEZE CONVECTION OVER JEFFERSON COUNTY NOW A LINE OF NEAR
SHORE SHOWERS WITH EMBEDDED STORMS BETWEEN GALVESTON AND BUOY
42035...MOVING FURTHER OFFSHORE WITHIN ESTABLISHED MID-STEERING
NORTHERLY FLOW. SYNOPTIC COOL FRONT HAS PULLED UP STATIONARY OVER
THE COASTAL COUNTIES THIS EVENING...TOO WEAK TO EVEN SUPPRESS
BREEZE INTRUSION...MADE IT AS FAR INLAND AS PEARLAND THIS EVENING
(PER TERMINAL DOPPLER). AIR MASS BEHIND THIS BOUNDARY HAS
SIGNIFICANTLY DRIED OUT...MOST LIKELY WHAT KEPT SHOWERS FROM
FORMING ALONG/BEHIND IT AS WAS THE CASE IN PREVIOUS DAYS. PWATS
RANGE FROM AROUND AN INCH UP NORTH TO AROUND 1.4" AT COAST...AID
IN MAKING TOMORROW MORNING FEEL RELATIVELY COOLER FOR LATE
AUGUST. THE CIRRUS STREAMING OVERHEAD ORIGINATING FROM THE
STRONG EAST PAC CAT 4 HURRICANE JIMENA LOCATED AROUND 400 MILES
SOUTH OF SOUTHERN TIP OF THE BAJA PENINSULA. THIS HIGH DECK WILL
COUNTER THIS LIGHT NE WIND FIELD/DRY AIR MASS...BUT MANY MONDAY
MORNING INTERIOR MINIMUMS WILL DIP INTO THE UPPER 60S TO LOWER
70S.

THIS QUASI-STATIONARY/COOL FRONT IS FORECAST TO MAKE IT OFFSHORE
BY TOMORROW AFTERNOON...KEEPING THE CURRENT N-NE FLOW IN PLACE
THROUGH AT LEAST MID WEEK. LOWERING WEST TX PRESSURES AND SURFACE
HIGH MOVING SLOWLY EAST OVER THE GREAT LAKES WILL EVENTUALLY TURN
WINDS MORE ONSHORE PAST MID WEEK. THUS...DRIER LOWER LEVELS WILL
ALLOW DAYS TO WARM TO CLIMO (LOW-MID 90S) BUT ALSO KEEP SUBSEQUENT
MORNING TEMPS COOL WITH MANY INLAND LOCALES LOWERING INTO THE MID
TO UPPER 60S BY TUESDAY'S SUNRISE. SLIGHT CHANCE POPS OVER THE
GULF WITH ENOUGH OF A PRESSURE GRADIENT (FROM AFOREMENTIONED UPPER
OH VALLEY/GREAT LAKES HIGH) TO EFFECTIVELY SUPPRESS CONVECTION PER
NE WINDS AND NEAR 1" PWAT AIR. IN OTHER WORDS...A PREDOMINANTLY
DRY PATTERN HEADING INTO SEPTEMBER. 31

&&

.PREV DISCUSSION... /ISSUED 631 PM CDT SUN AUG 30 2009/

AVIATION...
MAY SEE A BRIEF ISO SHRA/TSTM IN THE NEXT FEW HOURS ALONG
SEABREEZE/BAYBREEZE GENERALLY S OF I-10. POSSIBLY SOME SHALLOW
PATCHY GROUND FOG AT THE USUAL TERMINALS LATE TONIGHT...OTHERWISE
VFR THRU THE PERIOD.  47

PREV DISCUSSION... /ISSUED 400 PM CDT SUN AUG 30 2009/
MARINE...
THE OFFSHORE WEAKENING QUICKLY AND SEABREEZE
CIRCULATION DEVELOPING NEAR GALVESTON AT PRESENT. THE ONSHORE FLOW
SHOULD STRENGTHEN WITH THE INLAND ADVANCE OF SEABREEZE BUT WINDS
OVER THE WATERS WILL RELAX QUICKLY AFTER 05Z WITH OFFSHORE
DEVELOPING AGAIN BEFORE SUNRISE. OVERAL THE FORECAST PRETTY QUIET
WITH WINDS BECOMING NE TO E AND PICKING UP TO 10-15 KTS AS HIGH
SHIFTS EAST AND SFC PRESSURE REMAIN LOW OVER CENTRAL/N TX. SEAS OF
1 TO 2 FEET TIL THE FLOW INCREASES THE FETCH TUESDAY AND WEDNESDAY
WHEN PERHAPS SOME 3-4 FOOT WAVES WILL BE TRAVERSING THE AREA.

45

PREV DISCUSSION... /ISSUED 248 PM CDT SUN AUG 30 2009/ DEWPOINTS
NOW RUNNING IN THE MID AND UPPER 50S ACROSS THE NORTHWEST HALF OF
CWFA EARLY THIS AFTERNOON. OTHER AREAS ARE REPORTING DEWPOINTS IN
THE 60S. WEAK COLD FRONT SHOULD MAKE ITS WAY ACROSS COASTAL WATERS
TONIGHT. ISOLATED CONVECTION OVER FAR EASTERN ZONES HAS BEEN ON
THE WEAK SIDE. STRONGER ISOLATED TO SCATTERED SHRA/TSRA NOTED NEAR
FRONTAL BOUNDARY ALONG COAST FROM SARGENT TO THE WESTERN PART OF
MATAGORDA BAY. BUT THIS HAS STARTED TO MOVE TO THE NEAR SHORE
WATERS. OVERNIGHT TEMPERATURES WILL BE ON THE COOL SIDE THE NEXT
SEVERAL DAYS (COMPARED TO WHAT WE EXPERIENCED THE LAST SEVERAL
WEEKS). RATHER BROAD UPPER LEVEL TROUGH EXTENDING FROM SE CANADA
TO THE OHIO VALLEY TO EAST TX/WEST LA WILL BE NEARLY STATIONARY
(VERY SLOWLY SHIFTING EAST THE NEXT SEVERAL DAYS) AND GFS INDICATE
WEAK UPPER LOW BEING CUT OFF OVER THE TENNESSEE VALLEY BY MID
WEEK. BOTH GFS AND ECMWF HINTING AT A SERIES OF WEAK VORT LOBES
POSSIBLY MOVING IN THE WNW FLOW REACHING NORTH TEXAS THURSDAY
NIGHT AND FRIDAY. FOR NOW DUE TO SOME UNCERTAINTY WITH THIS
SCENARIO WE DID INDICATE SLIGHT CHANCE POPS NORTHERN ZONES FRIDAY.
MOISTURE LEVELS WILL BE ON THE RISE LATE THIS WEEK AND INTO NEXT
WEEKEND. UPPER LEVEL PATTERN INDICATE UPPER LOW/TROUGH EAST OF OUR
REGION MOVING TO THE NORTHEAST WITH UPPER RIDGE JUST WEST OF OUR
REGION FLATTENING. 37

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      68  96  69  94  66 /  10  10  10  10  10
HOUSTON (IAH)              72  94  71  92  68 /  10  10  10  10  10
GALVESTON (GLS)            79  92  80  90  79 /  20  20  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...31
Hazardous weather outlook, Aug 30, 3:21 AM CST, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
421 AM CDT SUN AUG 30 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-310930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
421 AM CDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 34 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Galveston

When
August 30, 8:50 PM CST to 8:55 PM CST
Where
Galveston County, 1.84 mi ESE of Galveston to 1.63 mi ESE of Galveston
Rating
EF1
Path length
0.33 mi
Path width
50 yd
Injuries
3 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
29.285, -94.794

The tornado began as a waterspout moved onto the beach near 29th Street and Seawall Blvd. A police cruiser had its windows blown out and the roof of a souvenir shop at 29th and Seawall was blown off. Further inland, a house on stilts was blown over and the roof of a mobile home was peeled back. A two-story home at the intersection of 31st Street and Avenue Q 1/2 at the end of the damage track had its roof completely removed. Numerous trees and fences also sustained damage.

Thunderstorm Wind, Galveston

When
August 30, 9:20 PM CST
Where
Galveston County, 0.75 mi W of (Gls)scholes Fld Gal
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
29.271, -94.862

Wind gust was measured at Galveston Scholes Field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185962, 185965.